Oklahoma, 2017Flooding in Oklahoma, May 20 to 25, 2017
May 20 to 25, 2017 · NWS TSA · 3 events in 3 counties and zones
Several rounds of organized heavy rainfall occurred across much of eastern Oklahoma during the period from May 18th through the 20th. Widespread rainfall amounts of two to six inches occurred with up to nine inches falling in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of organized heavy rainfall occurred across much of eastern Oklahoma during the period from May 18th through the 20th. Widespread rainfall amounts of two to six inches occurred with up to nine inches falling in some areas. The excessive rainfall resulted in moderate river flooding in the Lower Arkansas River Basin and the Canadian River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 11:41 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, May 19, 11:41 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1241 AM CDT Sat May 20 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers and thunderstorms will be ending before sunrise as a cxld
front moves east across the area. A period of MVFR ceilings will
be likely behind the front Saturday morning, with conditions
improving to VFR Saturday afternoon.
&&
.PREV DISCUSSION... /Issued 923 PM CDT Fri May 19 2017/
DISCUSSION...
Clusters of mainly eleVATED storms continue to move northeast in
the area along and just southeast of I-44. A few of the more
organized bow segments have produced damaging wind gusts, along
with impressive rainfall amounts of nearly 3 inches per hour in
some places. Storms should continue to gradually translate east
into an environment that remains conducive to severe weather,
with sfc dew points in the lower 70s southeast of a boundary
extending from Franklin Co. to near KMLC. Low level wind shear
also remains supportive of at least a low-end tornado threat for
several more hours. Flash flooding remains a significant concern
along and south of I44 due to the excessive rainfall rates.
Changes to the forecast overall have been minor, asides from
adjusting POP forecast in the very near term and increasing the
QFP along and ahead of the slowly advancing line of storms.
PREV DISCUSSION... /Issued 607 PM CDT Fri May 19 2017/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing convection along the I-44 corridor is expected to increase
in coverage and spread eastward through the evening and early
morning hours. Aviation impacts should be expected with additional
lower ceilings following the frontal passage across all terminals
through the morning hours. VFR conditions are likely by Sat
afternoon.
PREV DISCUSSION... /Issued 324 PM CDT Fri May 19 2017/
DISCUSSION...
Latest surface analysis shows a stalled front across western
Oklahoma with various convective boundaries across the area.
Strong to severe storms are ongoing across northwest Arkansas.
More storms are approaching the area from southern and central
Oklahoma and this marks the next wave. Tornado watch will be
issued shortly.
Latest model guidance and radar trends would suggest the heaviest
rain will be across southeast Oklahoma and western Arkansas.
However with front and upper trough still west of the area, and
ongoing convection, will maintain flash flood watch and add
Pushmataha/Choctaw counties to the watch. The main severe threat
will be damaging winds and isolated tornadoes where storms can
take advantage of existing boundaries/increased SRH. Flash
flooding will also be a threat with another 1-3 inches of rain
possible, with the heaviest rains likely along and south of
Interstate 40.
Precipitation will end across eastern Oklahoma and northwest
Arkansas Saturday morning, with clearing from west to east by
Saturday afternoon. Cold front may make it to our western zones
by Saturday morning, and have lowered min temps a bit for this
possibility. Weather will be much improved by Sunday with light
winds and highs in the 70s. Overnight lows will be chilly by
Sunday morning, ranging from the mid to upper 40s across
northeast Oklahoma/northwest Arkansas to mid 50s across southeast
Oklahoma.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT this morning for OKZ049-053>076.
AR...Flash Flood Watch until 7 AM CDT this morning for ARZ001-002-010-
011-019-020-029.
&&
AVIATION...05Hazardous weather outlook, May 19, 10:09 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1109 PM CDT Fri May 19 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1109 PM CDT Fri May 19 2017
...SEVERE WEATHER AND FLOOD POTENTIAL CONTINUE THROUGH THE NIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Limited.
AREA...Southeast Oklahoma into western Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Southeast Oklahoma into western Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Line of strong to severe thunderstorms will slowly push to the
east across southeast Oklahoma and western Arkansas overnight in
association with an upper level low moving out of the rockies
and into the plains. The thunderstorms will have the potential
to produce damaging winds and possibly a tornado through much of
the overnight hours across southeast Oklahoma and western Arkansas.
Showers and thunderstorms will continue across northeast Oklahoma
through much of the night. Heavy rain and flash flooding will continue
to be a major concern overnight with river flooding and areal flooding
continuing through the weekend.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY and THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Showers and thunderstorms will end from west to east during the
day Saturday. The next storm system will affect the area Monday
into Tuesday bringing a chance of thunderstorms, but only a
limited risk of severe weather.
weather.gov/tulsa Contains additional information.
In the hours before
Local storm report, May 19, 10:21 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1121 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM FLASH FLOOD LOCUST GROVE 36.20N 95.17W
05/19/2017 MAYES OK PUBLIC
FLOODED ROADS.
&&
CASSpecial weather statement, May 19, 10:21 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1121 PM CDT FRI MAY 19 2017
ARZ010-011-019-020-200445-
Madison AR-Washington AR-Franklin AR-Crawford AR-
1121 PM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
NORTHWESTERN FRANKLIN...NORTHEASTERN CRAWFORD AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 1145 PM CDT...
At 1121 PM CDT, a strong thunderstorm was located over Fern, moving
north at 50 mph.
Nickel size hail and winds in excess of 50 mph will be possible with
this storm.
Locations in or near the path include...
St. Paul... Cass...
Saint Paul... Fern...
Jethro... Bidville...
Delaney... Brashears...
Piney... Crosses...
Patrick... Combs...
Turners Bend... Locke...
Durham... Cravens...
A tornado watch remains in effect until 500 AM CDT for northwestern
and west central Arkansas.
LAT...LON 3554 9390 3560 9411 3598 9401 3590 9369
TIME...MOT...LOC 0421Z 199DEG 43KT 3564 9398
Local storm report, May 19, 10:22 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1122 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD LOCUST GROVE 36.20N 95.17W
05/19/2017 MAYES OK PUBLIC
SIGNIFICANT STREET FLOODING IN TOWN.
&&
JDSLocal storm report, May 19, 10:52 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1152 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM FLASH FLOOD PRESTON 35.71N 95.99W
05/19/2017 OKMULGEE OK EMERGENCY MNGR
ALTERNATE 75 BETWEEN PRESTON AND BEGGS CLOSED DUE TO
WATER OVER THE ROADWAY. ALSO, HECTORVILLE ROAD CLOSED
FROM BETWEEN LEWIS AND 240 ROAD.
&&
JDSLocal storm report, May 19, 11:02 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1202 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM FLASH FLOOD 6 NE GORE 35.59N 95.04W
05/19/2017 SEQUOYAH OK EMERGENCY MNGR
HIGHWAY 10A NORTH OF GORE FLOODED.
&&
JDSSpecial weather statement, May 19, 11:24 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1224 AM CDT SAT MAY 20 2017
ARZ011-020-200600-
Madison AR-Franklin AR-
1224 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 100 AM CDT...
At 1224 AM CDT, a strong thunderstorm was located 3 miles south of
Cass, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
St. Paul... Cass...
Saint Paul... Pettigrew...
Witter... Boston...
Jethro... Dutton...
Barnes... Red Star...
Redding... Watalula...
Brashears... Turners Bend...
Taft... Paradise...
A tornado watch remains in effect until 500 AM CDT for northwestern
and west central Arkansas.
LAT...LON 3588 9352 3576 9352 3577 9370 3556 9370
3552 9376 3562 9394 3600 9368 3589 9351
TIME...MOT...LOC 0524Z 214DEG 37KT 3563 9380Flood, Okmulgee
- When
- May 20, 12:45 AM CST to May 25, 2:00 AM CST
- Where
- Okmulgee County, 4.54 mi W of Beggs to 0.69 mi NNW of Nuyaka
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.720, -96.150
The Deep Fork River near Beggs rose above its flood stage of 18 feet at 1:45 am CDT on May 20th. The river crested at 23.30 feet at 9:00 pm CDT on the 21st, resulting in moderate flooding. The river fell below flood stage at 3:00 am CDT on the 25th.
Flood, Le Flore
- When
- May 20, 10:30 AM CST to May 22, 6:45 AM CST
- Where
- Le Flore County, 1.79 mi SE of Shady Pt to 0.89 mi SSW of Bashe
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.110, -94.650
The Poteau River near Panama rose above its flood stage of 29 feet at 11:30 am CDT on May 20th. The river crested at 33.19 feet at 11:15 am on the 21st, resulting in moderate flooding. The river fell below flood stage at 7:45 am CDT on the 22nd.
Flood, Adair
- When
- May 20, 2:00 PM CST to May 21, 4:00 AM CST
- Where
- Adair County, Watts to 2.07 mi W of Watts
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.120, -94.570
The Illinois River near Watts rose above its flood stage of 13 feet at 3:00 pm CDT on May 20th. The river crested at 17.32 feet at 10:00 pm CDT on the 20th, resulting in moderate flooding. The river fell below flood stage at 5:00 am CDT on the 21st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, May 20 to 21, 2017$160,000 · EF1 · 3 events
- Damaging Winds in Alabama, May 20, 2017$23,000 · 61 kt wind · 62 events
- Tornadoes and Hail in Georgia, May 20 to 24, 2017$60,000 · EF1 · 11 events
- Flash Flooding and Damaging Winds in Alabama, May 20 to 21, 2017$100,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, May 20, 2017$44,000 · 50 kt wind · 4 events
- Damaging Wind in Florida, May 20, 2017$50,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 20, 2017$40,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 20, 2017$35,000 · 65 kt wind · 2 events
- Flash Flooding and Hail in West Virginia, May 20, 2017$16,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 20, 2017$12,000 · 1.5 in hail · 15 events
- Flash Flood and Hail in Texas, May 20 to 21, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Louisiana, May 20, 20171 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703480, 703479, 703478.